Stopping the medications?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Shashi
Regular Member


Date Joined Jul 2006
Total Posts : 156
   Posted 10/30/2006 9:15 AM (GMT -7)   

Hi all,

As many of you know, I haven't been diagnosed with MS.  Since my MRIs, LP, and all but one of my EVPs came back normal, I may never be diagnosed with MS, though from my symptoms, I'm almost positive this is what I have.  

I'm currently taking nortriptyline for nerve pain and numbness, baclofen for muscle spasms and stiffness, and Zantac for gastric reflux. I've been on all three for about two to three months now, and they have worked pretty well, though there have been times when I've had flares and nothing worked.  

I've actually been feeling a lot better recently.  I still have the internal vibrations with occassional buzzing (especially in my hands), and my legs get a bit stiff, sore, and weak if I walk too long, but most of my other symptoms, other than the odd shooting nerve pain, seem to be decreasing. 

I would like to eventually stop taking some of these medications I'm on. (I've also taken Toprol XL and a diuretic for high blood pressure for the past four years.)  I hate taking medications if I can do without them at all.  I'm just wondering though if I can stop these three without risking a reoccurrance of these symptoms.  I mean, am I supposed to take them forever?  What if the symptoms are gone and I don't know it and just keep taking them?   

Has anyone else ever been able to stop the medications for your symptoms without having problems?


Lisa ~
Living in Limboland!


whtedragons78
Regular Member


Date Joined Jun 2006
Total Posts : 74
   Posted 10/30/2006 9:32 AM (GMT -7)   
I wondered the same thing about a med im on.  I was put on Trileptal 600mgs per day by a neuro, supossedly for the feeling of my scalp crawling off my head and to control the mini headaches i had been getting.   But as soon as other neuros found out i was on Trileptal, (which is a seizure medication) I had a hard time trying to get a dr to get me off of it. 
 
After my dx of MS, I finally got a neuro that would listen.  I told him that nothing changed while i was on it, I felt no different and I have never been dx's with a seizure disorder and never had a seizure.  He agreed that it wasnt necessary any more so said i could go off it.  But i have to reduce the amount by half for 2 weeks and the half again for another 2 weeks, then i can stop.
 
He said that quiting that med cold turkey could cause me to have a seizure from too quick of withdrawl of the med.  Before you quit, please consult with the dr that prescribed them to you, yes they might not be needed anymore to control certain symptoms but there might be a right way and wrong way of coming off the med.
 
Hope you get the answers you need.  And take care.
cyndi
Mother has MS, diagnosed 10 yrs ago.
Diagnosed with spastic colon in 2000.
Diagnosed with RRMS Sept 06
Provigil 100mg, Copaxone


uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 10/30/2006 7:46 PM (GMT -7)   
As Cyndi suggested, you should always check with your doctor, as some medicines do require that you ease off them slowly. If you CAN stop "cold turkey", he should be able to tell you. And it might be that you can find meds that you can take on an "as needed" basis, rather than all the time. Like, I take Pepcid AC "as needed"...not daily, and it seems to work as well as another med I was taking daily. I hope you can drop some of these without consequences!
...I am not a doctor, nor health professional, and don't pretend to be one, here.....


Kimber
Veteran Member


Date Joined Jun 2005
Total Posts : 1852
   Posted 10/31/2006 2:39 PM (GMT -7)   
Hi Lisa,
 
    I can certainly understand how you feel!  You might find that you can tolerate certain symptoms better than others and not actually need some of those.  If you do find that they do provide you with symptom relief you can always go back on them if necessary.  Do check with you doctor though before you quit taking them, some meds you can't stop taking abruptly or it can cause problems. 
 
    Let us know what you decide and best of luck to you!
 
 
 
Allow Healing Well to continue to help others, clink link for details

snowdog
Regular Member


Date Joined May 2006
Total Posts : 137
   Posted 11/1/2006 8:49 AM (GMT -7)   

 

Lisa,

I also take Toprol XL and I you probably should consult the doctor about stopping anything
that is controling your hypertension. My doctor has changed my amounts off and on for the
4 years I have been on it. Sometimes 50 sometimes 100mg. It depends how my twice a year
exam goes. Once he even took me off it, by going 100 for a week, 50 for two weeks and 25
another two weeks. Then I had a month off, but when I returned he put me back on it. My
pressure just wasn't where he wanted it. I can imagine that stopping cold turkey could have
pretty harsh reactions and is dangerous. This is one that I will probably on the rest of my life.

I also take stuff for my hiatel hernia.....gastric reflux. However, if I stop and need to go back to
it, well it takes days to build up again. But I have skipped a day or two and sub previcid or something
you can take anytime you want. It depends on how bad you have heart burn.  I have a friend that
just takes Previcid if he is going to eat spicy italian food or Tex Mex. These are the only foods he
knows he will pay for if eaten.

As far as the symptom meds for the MS, it seems to me that a simple call to your Neuro or their nurse
will get them stopped or " at your Discretion". All my symptom meds except my anti depres and my injections, is "at your
Discretion" now. Even my injections are at my discretion as to where I inject. I no longer inject in my legs for instance.

We have talked endlessly about how important it is to have a good working relationship with the med teams
like GP's and Neuro's. It seems to me, that you would be taking an awful chance by going cold turkey on any
medicine without consulting with a doctor.

 


Shashi
Regular Member


Date Joined Jul 2006
Total Posts : 156
   Posted 11/1/2006 9:37 AM (GMT -7)   
Hi snowdog,

I don't really want to stop the Toprol XL or the clorthalidone that I take for the high blood pressure. Both have worked well for almost four years with no side effects, so I'll leave those be.

The one's that I was wondering about were the ones of the MS symptoms. I think I'll wait awhile on those though. I remember now that I cut back on the nortriptyline last month (I take two pills a night, and cut back to just one a night), and had a dramatic increase in nerve pain and numbness. I'll give it a bit more time.

Thanks everyone, and big hugs to you all!
Lisa ~
Living in Limboland!


snowdog
Regular Member


Date Joined May 2006
Total Posts : 137
   Posted 11/1/2006 1:01 PM (GMT -7)   
Boy, I was chatty this morning. Most be MS. LOL

Hang in there Lisa. We are all in this together and
that love and support will carry us through to a
better life.

Motown John
Regular Member


Date Joined Jun 2005
Total Posts : 475
   Posted 11/1/2006 1:35 PM (GMT -7)   
Wednesday p.m.
 
Dear Lisa:
 
Soon after I was dx'ed 19 years ago, I was reffered to this neuro who is the greatest....I take his advice unconditionaly....I am a lucky guy...
 
Have you ever thought of checking with state MS Society and ask for a refferal to a MS specialist neurologist?
 
Just a thought...great luck...John

Shashi
Regular Member


Date Joined Jul 2006
Total Posts : 156
   Posted 11/1/2006 10:27 PM (GMT -7)   
Hi John,

Thanks. I've seen three neurologists since June. The last is an MS specialist. She's the one who ordered the LP and the EMG. I had the LP, which was normal. The EMG is set up for January 5.

I'm just getting so sick of doctors and medicine and getting no answers from either.

Thanks again. Good luck to you too.

Lisa
Lisa ~
Living in Limboland!

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, November 23, 2017 5:14 PM (GMT -7)
There are a total of 2,897,279 posts in 317,994 threads.
View Active Threads


Who's Online
This forum has 157566 registered members. Please welcome our newest member, e2w3e.
285 Guest(s), 2 Registered Member(s) are currently online.  Details
readingmom, Hoagie


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.